Periodic orbits above the ecliptic in the solar-sail restricted three-body problem

Waters, T. J. and McInnes, C. R. (2007) Periodic orbits above the ecliptic in the solar-sail restricted three-body problem. Journal of Guidance, Control, and Dynamics, 30(3), pp. 687-693. (doi: 10.2514/1.26232)

Full text not currently available from Enlighten.

Publisher's URL:


We consider periodic orbits in the circular restricted three-body problem, where the third (small) body is a solar sail. In particular, we consider orbits about equilibrium points in the Earth–sun rotating frame, which are high above the ecliptic plane, in contrast to the classical “halo” orbits about the collinear equilibria. It is found that due to coupling in the equations of motion, periodic orbits about equilibria are naturally present at linear order. Using the method of Lindstedt–Poincaré, we construct nth order approximations to periodic solutions of the nonlinear equations of motion. It is found that there is much freedom in specifying the position and period/amplitude of the orbit of the sail, high above the ecliptic and looking down on the Earth. A particular use of such solutions is presented, namely, the year-round constant imaging of, and communication with, the poles. We find that these orbits present a significant improvement on the position of the sail when viewed from the Earth, compared to a sail placed at equilibrium.

Item Type:Articles
Glasgow Author(s) Enlighten ID:McInnes, Professor Colin
Authors: Waters, T. J., and McInnes, C. R.
College/School:College of Science and Engineering > School of Engineering > Systems Power and Energy
Journal Name:Journal of Guidance, Control, and Dynamics

University Staff: Request a correction | Enlighten Editors: Update this record